INTRODUCTION Crystalline arthritis (CA), characterized by acute joint pain and erythema secondary to calcium pyrophosphate deposition (CPPD, or pseudogout) or monosodium urate crystals (gout), is a potentially underreported complication following allogeneic hematopoietic cell transplant (alloHCT). Graft-versus-host disease prophylaxis with calcineurin inhibitors (CNIs) causes hypomagnesemia and hyperuricemia, resulting in CA. CA related to tacrolimus has yet to be characterized following alloHCT.
CASE REPORT We retrospectively reviewed records of 450 consecutive patients undergoing alloHCT and identified 15 (3.3% incidence) who developed CA on tacrolimus. Large joints were involved in 10 (66.7%) patients, all patients had recent hypomagnesemia, and no patient had hyperuricemia, suggesting CPPD was the most likely etiology.Management and outcome: Eleven (73.3%) patients received systemic corticosteroids; 6 as initial therapy and 5 added to or substituted for colchicine in the setting of slow or inadequate response. The median duration of corticosteroid therapy was 6?days, however 2 patients (13.3%) required prolonged maintenance due to recurrence. Eleven (73.3%) patients received colchicine; 9 as initial therapy and 2 added to or substituted for corticosteroids in the setting of slow or inadequate response. The median duration of colchicine therapy was 18?days. The median time to symptom resolution was 21?days. DISCUSSION Patients on tacrolimus following alloHCT presenting with acute joint pain and erythema should be evaluated for CPPD. Hypomagnesemia secondary to CNIs is likely the precipitating factor for CPPD in this population. Patients can effectively be managed with systemic corticosteroids and/or colchicine, however prolonged duration of treatment and even maintenance may be necessary. Based on the Naranjo Algorithm, CPPD secondary to tacrolimus induced hypomagnesemia is a possible adverse drug event, with a score of 3-4.